Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 15, 2021Labette County, Neosho County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 15, 2021, 9:37 PM CDT for Labette County, Neosho County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 9:37 PM CDT (02:37 UTC)
Expired
Jul 15, 2021, 10:30 PM CDT
In force
53 min
Issued by
NWS Wichita, KS

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 138 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS83 KICT 160237
SPSICT

Special Weather Statement
National Weather Service Wichita KS
937 PM CDT Thu Jul 15 2021
 
KSZ096-100-160330-
Labette KS-Neosho KS-
937 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 1030 PM CDT.

* At 936 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Redfield to near St. Paul to 7 miles north of
  Cherryvale...and moving southeast at 30 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Mound Valley, Walnut,
  Galesburg, Labette, Stark, Lake Parsons, Parsons Tri City Airport,
  Dennis, Big Hill Lake and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3712 9552 3739 9553 3758 9534 3773 9522
      3773 9509 3712 9507
TIME...MOT...LOC 0237Z 301DEG 26KT 3778 9485 3745 9517 3737 9553 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:20 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 7:20 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
720 PM CDT Thu Jul 15 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Jul 15 2021

BOTTOM LINE UP FRONT: A risk of thunderstorms will continue through
the weekend, some with flooding and strong wind gusts. Confidence in
thunderstorms is highest today, with lower confidence on location
and magnitude Friday - Sunday. Stay tuned for daily updates on where
the greatest risk of storms, flooding, and marginally severe weather
will be.

DISCUSSION

Somewhat of a complicated forecast through the weekend, but I'll try
to cover the potential scenarios as best as possible below...

Early this afternoon, a SFC low was located near Dodge City, with a
frontal boundary draped northeast into northern Missouri. Meanwhile,
radar and satellite reveal an MCV moving east through southern KS.
The atmosphere is basically uncapped west of the MCV, with eroding
inhibition south and east of the MCV/frontal boundary (ie.
across southern KS). While there could be some subtle subsidence
in the wake of the MCV, it still appears that low-level
convergence, modest WAA, and diabatic heating should be
sufficient for convection to redevelop in the wake of the MCV.
Additionally, convection will continue to develop along/south of
the MCV across SE KS (where lifting will be enhanced). The key
takeaway here is that the MCV, as is often the case, adds a little
wrinkle to the forecast, especially if subsidence/drying behind
it is more pronounced that short-term models suggest. If that were
to be more pronounced, convection could be less widespread than
forecast for south-central KS later today, despite the weak cap.
Lastly, isolated convection will be possible along the I-70
corridor where a residual synoptic boundary resides.

Of note, while very conditional, a funnel cloud/brief tornado threat
cannot be ruled out across southern KS this afternoon where low-
level convergence is maximized in the presence of steep low-level
instability (100-200 j/kg 3CAPE). Forecast sounding off the RAP,
and actual SFC obs, even show a little backing of the SFC winds
east of the Dodge City low (across southern KS), which could add
a little low- level turning to the environment. Overall, though,
this threat looks pretty conditional due to weak shear, in
general, and a lack of stronger instability. Watch for later
updates in case this threat changes.

Otherwise, we still expect intense rainfall rates with PWats running
in the 1.5-2"+ range. We've already seen some higher rainfall rates
this morning just with showers, and these rates should be enhanced
where thunderstorms occur. If enough destabilization can occur,
the combination of high PWats and moderate instability could still
support some wet microbursts with 50-60 mph gusts possible.

Convection should linger well into the night, and possibly even into
Friday morning. For this reason, I extended the Flood Watch out
through Friday morning. With time, though, low to mid- level
drying from west to east may help to lower the coverage of storms
by Friday afternoon. There is still some uncertainty with how far
south the above- mentioned frontal boundary will get on Friday.
The general model consensus is for the front to get hung up in OK,
with the best chance of renewed convection Friday
afternoon/evening from the Flint Hills of SE KS south into
northern OK.

From Friday night through Sunday, the main forecast challenge will
be focused on whether or not this front can return north and, if so,
how far. This front will serve as a focus for convective development
through the weekend, and could also serve as an MCS track for any
convective clusters developing to our NW/N. Monitoring the boundary
will have to be a day-to-day mesoanalysis challenge, so stay tuned
for updates on where the greatest risk of storms, flooding, and
marginally severe weather will be.

Martin

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Jul 15 2021

An upper level trough is still forecast to push south from the
Central Plains into the Southern Plains by early next week, with
ridging developing from the NRN Rockies into the NRN Plains.
Locally, the risk of storms should gradually end from north to
south, especially by TUE/WED. Drier conditions and below-climo temps
appear likely TUE/WED, with warming temps possible by late next week
as ridging tries to build south into the Central Plains.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu Jul 15 2021

Concerns:
1) Thunderstorms
2) IFR and MVFR ceilings in the morning with fog

Scattered thunderstorms are moving across southern Kansas this
evening. These storms are producing heavy rain and could be
capable of downburst winds of 50 to 60 mph as well as quarter
sized hail. Most of the activity closer to the boundary across
north central Kansas has diminished and stayed away from the TAF
sites. Thus it has been removed accordingly. KHUT is on the edge
with more of the activity to the south. Given the potential for
some development to occur, the decision was made to insert
vicinity wording. It will most likely stay south though. Most of
the storms are slow moving which has made the timing somewhat of a
challenge. Showers and thunderstorms are expected to linger in
southeast Kansas into the early morning. The challenge is when to
use prevailing versus vicinity wording. Given the coverage of the
storms, amendments are likely.

Surging moisture may result in fog and low cloud development in
the morning. Fog potential is more favorable over north central
Kansas, so it has been mentioned for those sites. For the southern
sites, it may be more of a MVFR and IFR ceiling situation. There
is a question if fog could impact areas further south thus it will
be assessed for the next issuance. Clouds should gradually
diminish through Friday afternoon.

&&

.HYDROLOGY...
Issued at 237 PM CDT Thu Jul 15 2021

Moderate instability combined with a very moist airmass will
continue to support intense rainfall rates with convection through
the weekend. The location of the heaviest rainfall through Friday
morning appears to be focused across southern KS, with less
certainty over the weekend. Through Friday, it looks like 1-3" of
rain will be common across southern KS, but there will probably be
locally-enhanced areas of 3-5+" rainfall amounts, especially SE KS.
Those are the areas where flash flooding will be possible. Of
note, though, flash flood guidance is fairly high (2-4"), so we
may not be dealing with a widespread flooding event for now. We'll
continue to monitor this potential, though, especially with any
cumulative effect if later rounds of storms impact the area this
weekend. For now, we'll plan to keep the ongoing Flood Watch as
is, but some adjustments are likely as we get a better handle on
the evolution through tonight.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  71  90 /  60  10  20  40
Hutchinson      67  88  68  91 /  40  10  20  30
Newton          67  86  68  89 /  60  10  20  40
ElDorado        68  84  69  89 /  70  10  20  40
Winfield-KWLD   69  88  70  91 /  70  20  20  40
Russell         66  89  67  91 /  10   0  20  30
Great Bend      66  88  67  89 /  10   0  20  30
Salina          67  88  67  91 /  40   0  10  30
McPherson       66  87  67  89 /  40  10  20  30
Coffeyville     70  86  70  89 /  80  50  30  40
Chanute         69  84  70  89 /  90  40  20  40
Iola            69  83  70  87 /  90  30  20  30
Parsons-KPPF    69  86  70  89 /  80  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for KSZ049-051>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...VJP
HYDROLOGY...RM
Hazardous weather outlook, Jul 15, 9:06 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
906 PM CDT Thu Jul 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
906 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to continue through
tonight. These thunderstorms will be capable of intense rainfall
rates, flooding and strong winds gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue to be possible Friday afternoon through
Monday with a continued risk of flooding and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 15, 5:41 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
541 PM CDT Thu Jul 15 2021

KSZ095-096-152345-
Wilson KS-Neosho KS-
541 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Wilson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...

* Until 645 PM CDT.

* At 539 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Altoona, or
  6 miles east of Fredonia...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Thayer, Altoona, Benedict, Earlton and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3745 9577 3764 9577 3773 9537 3749 9537
TIME...MOT...LOC 2240Z 254DEG 13KT 3756 9572

KETCHAM
Special weather statement, Jul 15, 6:08 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
608 PM CDT Thu Jul 15 2021

KSZ067-082-083-160000-
Reno KS-Sedgwick KS-Kingman KS-
608 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  West central Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 700 PM CDT.

* At 605 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Cheney...
  moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm. A brief funnel cloud may be possible with
this storm.

* Locations impacted include...
  Cheney, Garden Plain, Murdock, Waterloo, Cheney Lake, Mt Vernon and
  Cheney State Park.

LAT...LON 3758 9795 3778 9796 3779 9764 3759 9764
TIME...MOT...LOC 2306Z 258DEG 10KT 3768 9787

KETCHAM
Special weather statement, Jul 15, 6:38 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
638 PM CDT Thu Jul 15 2021

KSZ096-160015-
Neosho KS-
638 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Neosho County in southeastern Kansas...

* Until 715 PM CDT.

* At 637 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Galesburg, or near Erie...
  moving east at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Galesburg, Lake Parsons and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3740 9537 3759 9538 3763 9509 3739 9509
TIME...MOT...LOC 2337Z 266DEG 23KT 3751 9528

KETCHAM
Special weather statement, Jul 15, 7:31 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
731 PM CDT Thu Jul 15 2021

KSZ070-071-095-160130-
Wilson KS-Greenwood KS-Woodson KS-
731 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 830 PM CDT.

* At 731 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Toronto, or 13 miles east of
  Eureka...moving east at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Yates Center, Toronto, Buffalo, Coyville, Cross Timbers State Park,
  Toronto Lake, Batesville, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3769 9613 3789 9612 3797 9552 3766 9553
TIME...MOT...LOC 0031Z 275DEG 25KT 3778 9605

KETCHAM
Special weather statement, Jul 15, 8:22 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
822 PM CDT Thu Jul 15 2021

KSZ094-160215-
Elk KS-
822 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Elk County in southeastern Kansas...

* Until 915 PM CDT.

* At 821 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles east of Latham, or 11 miles
  northwest of Howard...moving east at 30 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Howard, Longton and Elk Falls.

LAT...LON 3747 9653 3761 9652 3760 9597 3731 9597
TIME...MOT...LOC 0122Z 279DEG 24KT 3755 9644

KETCHAM
Special weather statement, Jul 15, 9:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
937 PM CDT Thu Jul 15 2021

KSZ096-100-160330-
Labette KS-Neosho KS-
937 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 1030 PM CDT.

* At 936 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Redfield to near St. Paul to 7 miles north of
  Cherryvale...and moving southeast at 30 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Mound Valley, Walnut,
  Galesburg, Labette, Stark, Lake Parsons, Parsons Tri City Airport,
  Dennis, Big Hill Lake and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3712 9552 3739 9553 3758 9534 3773 9522
      3773 9509 3712 9507
TIME...MOT...LOC 0237Z 301DEG 26KT 3778 9485 3745 9517 3737 9553

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:04 PM CDTSevere Thunderstorm WarningICTKingman56 min
Jul 15, 7:31 PM CDTSpecial Weather StatementICTWoodson59 min
Jul 15, 8:22 PM CDTSpecial Weather StatementICTElk53 min
Jul 15, 10:41 PM CDTSpecial Weather StatementICTLabette34 min
Jul 15, 11:04 PM CDTAreal Flood WarningICTButler, Elk, Neosho, Wilson11 hr
Jul 15, 11:13 PM CDTSpecial Weather StatementICTCowley62 min
Jul 16, 2:56 AM CDTAreal Flood WarningICTAllen, Greenwood, Woodson7 hr
Jul 16, 4:08 AM CDTAreal Flood WarningICTLabette, Montgomery30 hr
Jul 16, 6:15 AM CDTRiver Flood WarningICTWilson14 hr
Jul 16, 7:09 AM CDTRiver Flood WarningICTWilson34 hr
Jul 16, 7:12 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery, Wilson71 hr
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery68 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTNeosho36 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen, Neosho50 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen35 hr
Jul 16, 10:22 AM CDTAreal Flood WarningICTNeosho, Wilson, Woodson24 hr
Jul 16, 4:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 4:52 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner42 min
Jul 16, 5:06 PM CDTSpecial Weather StatementICTKingman24 min
Jul 16, 5:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 5:34 PM CDTSpecial Weather StatementICTKingman26 min
Jul 16, 6:01 PM CDTSpecial Weather StatementICTHarper29 min
Jul 16, 6:17 PM CDTSpecial Weather StatementICTSumner28 min
Jul 16, 6:31 PM CDTSpecial Weather StatementICTHarper29 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.